Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

July 19, 2024Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 19, 2024, 2:30 AM MDT for Sheridan County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 2:30 AM MDT (08:30 UTC)
Expired
Jul 19, 2024, 3:15 AM MDT
In force
45 min
Issued by
NWS North Platte, NE
Hail
0.75 in
Wind
30

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

365 
WWUS83 KLBF 190830
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
230 AM MDT Fri Jul 19 2024
 
NEZ004-094-190915-
Sheridan NE-Western Cherry NE-
230 AM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES THROUGH 315 AM MDT...

At 230 AM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill, and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 109 and 123.
 Highway 61 between mile markers 210 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4286 10219 4295 10207 4272 10170 4253 10197
TIME...MOT...LOC 0830Z 317DEG 15KT 4284 10210 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:49 PM MDT, 2 hours 41 minutes earlier. Its key messages:

  • Periodic thunderstorm chances through Monday, including isolated strong/severe storms this evening in the west and more widespread activity tomorrow with an even greater wind risk
  • Seasonable temps tomorrow, then a dip into mild territory (70s for highs) this weekend before rebounding to summerlike conditions midweek
Area forecast discussion, Jul 18, 11:49 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 AM CDT Fri Jul 19 2024

.KEY MESSAGES...

- Periodic thunderstorm chances through Monday, including isolated
strong/severe storms this evening in the west and more widespread
activity tomorrow with an even greater wind risk

- Seasonable temps tomorrow, then a dip into mild territory (70s
  for highs) this weekend before rebounding to summerlike
  conditions midweek

&&

.SYNOPSIS...
Issued at 353 PM CDT Thu Jul 18 2024

Western Nebraska lies between the Rockies amplified upper ridge and
the Great Lakes trough, resulting in broad northwest flow aloft.
Toward the surface, the high pressure center has moved east toward
the Upper Midwest and a trough stretches along the Front Range. Per
20z sfc obs, a tongue of slightly better moisture shown by dew
points in the lower 60s roughly lines up the Hwy 83 corridor, as
opposed to mid/upper 50s to the west. A couple cumulus fields have
developed this afternoon, with one over north central Neb and the
other along the KS border. A light southerly breeze helped push
highs into the upper 80s across the west and lower/mid 80s east.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 353 PM CDT Thu Jul 18 2024

This evening into tonight... The main forecast concern revolves
around thunder potential, primarily for western Nebraska (near and
west of Hwy 83). Initiation is underway along the higher terrain in
WY/CO, and will need to monitor that activity as it slowly pushes
east toward the Neb panhandle. Near term CAMS guidance diverges on
overall coverage and intensity of thunder in the CWA. Some solutions
suggest isolated convective activity focused near the Pine Ridge and
the CO/NE/KS border areas. Other guidance suggests more scattered
activity across the western half of the CWA. Went ahead and
broadbrushed schc (20%) PoP along/west of Hwy 83 from 00-06z.
Thinking the lack of defined surface forcing, and mid-level
shortwave for that matter, should keep coverage fairly isolated, but
did not want to just focus on two confined distinct areas. As for
severe potential, agree with SPC assessment of marginal risk. The
relatively greater parameters are west of Hwy 83, including mid-
level lapse rates of 7+ C/km, 30-35 kts of deep layer shear, and
1000+ j/kg MLCAPE. Moisture seems to be lacking somewhat in the
lower levels though, and forecast soundings show an inverted-V esque
profile. Given the borderline shear magnitude for supercells and
DCAPE equal to MLCAPE, strong winds will be the main threat.
Overnight, a low level jet develops over the High Plains and quickly
redirects toward central and eastern Neb. Remaining moisture
convergence and the added wind shear may be enough to kick off new
activity over north central Neb heading into the early daylight
hours. Cannot completely rule out hail with that activity.

Tomorrow and tomorrow night... A potentially more volatile setup
will affect the forecast area, consisting of the surface trough
(cold front?) passage coinciding with a stout mid-level shortwave.
The prefrontal H85 thermal ridge will push temps above 20C in the
Sandhills, roughly 2-3C warmer than today. Blended in some warmer
guidance for max temps using NBM 75%ile and MAV, resulting in mid
80s north central to lower 90s southwest. Betting on early sunshine
and decent southerly flow to achieve these values as new convective
initiation may be earlier than typical late afternoon or evening
setups. Most CAMS are honing in around 18z for development near the
Pine Ridge and quickly overspreading the Sandhills through 00z and
exiting the CWA by 03z. Increasing shear and ample instability
should support organized convection, some of which likely reaching
severe levels. Forecast soundings seem to quickly transition from
profiles conducive for supercells to more linear modes as fat CAPE
in the mid levels give way to skinny CAPE and nearly unidirectional
flow in the low levels. Remnant showers or storms are possible for
central Nebraska overnight in the vicinity of the upper level
wave.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 353 PM CDT Thu Jul 18 2024

The Western US upper ridge amplifies further this weekend, resulting
in nearly meridional flow over Nebraska as a low attempts to close
over Iowa. The general synoptic pattern remains in place through
midweek with the quasi-low drifting into the Great Lakes and the
ridge expanding in the west. At the surface, high pressure builds in
the wake of tomorrow's front. However, cooler temps aloft in the
vicinity of the upper low combined with differential heating at the
surface may spark scattered showers and storms early in the week.
Long range guidance trends drier and warmer midweek for Nebraska
with highs gradually returning to the mid/upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Jul 19 2024

VFR conditions are expected across western and north central
Nebraska overnight through late tonight. The main forecast challenge
is the timing and coverage of thunderstorms across the region this
afternoon and evening. Latest guidance has some disagreement on
timing of storms. Current timing in the TAFs is based off the higher
confidence in storms, however follow on forecasts may change timing
if guidance comes into better consensus. Thunderstorms will likely
be capable of producing gusty and erratic winds, which will likely
be reflected in later TAFs, as timing and intensity are better
resolved.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Richie
Hazardous weather outlook, Jul 18, 1:58 PM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Thu Jul 18 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-192000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Thu Jul 18 2024 /158 PM MDT Thu Jul 18 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms become possible late afternoon
into the evening, mainly for areas west of Highway 83. A few storms
may become strong to briefly severe with hail up to 1" in diameter
and damaging wind gusts up to 60 mph the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm potential exists for the morning hours across north central
Nebraska, however the threat for severe weather is low during that
time. Redevelopment of storms will occur across northwest Nebraska
midday, overspreading the area through the afternoon and evening. A
greater severe threat is possible with these storms. Hazards to
include large hail, strong gusty winds, and locally heavy rainfall,
especially for areas generally along and east of Highway 83.

Additional rain and thunderstorm chances will exist Saturday through
Monday. At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 1:48 AM MDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
148 AM MDT Fri Jul 19 2024

NEZ004-094-190830-
Sheridan NE-Western Cherry NE-
148 AM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES THROUGH 230 AM MDT...

At 147 AM MDT, Doppler radar was tracking a strong thunderstorm near
Wakpamni, or 15 miles north of Gordon, moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hoover Lake, Irwin, Shell Lake State Wildlife Management Area, and
Bayonne.

This includes Highway 20 between mile markers 109 and 119, and
between mile markers 125 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4300 10195 4290 10180 4272 10207 4299 10234
TIME...MOT...LOC 0747Z 317DEG 15KT 4303 10221

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 2:30 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
230 AM MDT Fri Jul 19 2024

NEZ004-094-190915-
Sheridan NE-Western Cherry NE-
230 AM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES THROUGH 315 AM MDT...

At 230 AM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill, and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 109 and 123.
 Highway 61 between mile markers 210 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4286 10219 4295 10207 4272 10170 4253 10197
TIME...MOT...LOC 0830Z 317DEG 15KT 4284 10210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:48 AM MDTSpecial Weather StatementLBFSheridan42 min
Jul 19, 3:09 AM MDTSpecial Weather StatementLBFSheridan51 min
Jul 19, 3:46 AM MDTSpecial Weather StatementLBFSheridan59 min
Jul 19, 4:43 AM MDTSpecial Weather StatementLBFCherry62 min
Jul 19, 6:21 AM MDTSpecial Weather StatementLBFCherry54 min
Jul 19, 6:56 AM MDTSpecial Weather StatementLBFCherry64 min
Jul 19, 9:49 AM MDTSpecial Weather StatementLBFGarfield41 min
Jul 19, 10:10 AM MDTSpecial Weather StatementLBFMcPherson50 min
Jul 19, 11:12 AM MDTSpecial Weather StatementLBFWheeler48 min
Jul 19, 11:27 AM MDTSpecial Weather StatementLBFLincoln48 min
Jul 19, 12:03 PM MDTSpecial Weather StatementLBFGarfield42 min
Jul 19, 1:46 PM MDTSpecial Weather StatementLBFFrontier44 min
Jul 19, 2:11 PM MDTSevere Thunderstorm WarningLBFFrontier33 min
Jul 19, 3:47 PM MDTSpecial Weather StatementLBFCherry43 min
Jul 19, 3:58 PM MDTSpecial Weather StatementLBFCherry47 min
Jul 19, 4:16 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jul 19, 4:48 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker42 min
Jul 19, 5:01 PM MDTSpecial Weather StatementLBFFrontier44 min
Jul 19, 5:09 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan33 min
Jul 19, 5:24 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson51 min
Jul 19, 5:30 PM MDTSpecial Weather StatementLBFFrontier45 min
Jul 19, 5:38 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes37 min
Jul 19, 5:58 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson47 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.